Wyoming, 2022

Winter Storm and Extreme Cold in Wyoming, December 20 to 23, 2022

December 20 to 23, 2022 · NWS RIW · 34 events in 29 counties and zones

A powerful arctic front dropped southward across Wyoming and brought a period of snow and bitterly cold temperatures to much of western and central Wyoming. Ahead of the front, heavy snow fell in portions of western Wyoming with as much as 16 inches of new snow at Jackson Hole Ski Resort.

Where it happened

Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A powerful arctic front dropped southward across Wyoming and brought a period of snow and bitterly cold temperatures to much of western and central Wyoming. Ahead of the front, heavy snow fell in portions of western Wyoming with as much as 16 inches of new snow at Jackson Hole Ski Resort. A powerful jet stream approaching 200 knots also accompanied the cold front, bringing snow squalls to much of central Wyoming along with very strong winds. Winds in the higher elevations of the mountains gusted in excess of 80 mph, with an 86 mph gust at Red Canyon. In the lower elevations, Rock Springs had a maximum wind gust of 75 mph with gusts past 55 mph in most counties. The combination of strong wind and snow brought near zero visibility at times, resulting in closure of many major roads, including Interstate 80. This was followed by some of the coldest air in many years in areas East of the Divide. Both the Casper and Riverton airports recorded their all time record lows, with minus 42 F and minus 31 F respectively. Almost all counties recorded temperatures under 20 below zero with many seeing lows under 40 below zero. Wind chills dropped to 30 below to 50 below zero for most areas. The extreme cold resulted in school closures and travel difficulties. Note that all entries give temperature values in degrees F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 20, 3:39 AM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 20, 3:39 AM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
339 AM MST Tue Dec 20 2022

.SHORT TERM...(Today through Wednesday)
Issued at 330 AM MST Tue Dec 20 2022

A lot of talk about today. Like yesterday, with the contrast in
conditions, we will split the discussion into West and East of the
Divide.

West of the Divide...Some light snow is ongoing across the
western mountains, but so far things have not been that bad. This
should be the story through most of the day today, with mainly
light snow through the day and even the early evening. However,
things will change later tonight and especially Wednesday morning
as the combination of a shortwave trough, an advancing cold front
to provide low level lift and the main player, and approaching 170
knot jet, to provide the upper level dynamics. With much of the
area expected to be in the left front quadrant of the jet, this is
when a bulk of the snow will fall. Snowfall rates of over an inch
an hour are certainly possible, and combined with some gusty to
strong winds, the period from midnight Tuesday night through
around mid afternoon on Wednesday will not be pleasant to be
traveling. We will maintain the winter weather highlights as is,
although the bulk of the weather will be occur tonight and
Wednesday.

Concern then shifts to the bitterly cold temperatures. Bitterly
cold air will move in behind the front for Wednesday night into
Thursday. The good news, although this a relative term, is that
the core of the coldest air looks to remain East of the Divide. As
for wind chill highlights, it is borderline, so for now we punted
to the day shift, as it would not be until Wednesday night at the
earliest. All areas will see very cold temperatures though,
especially if there is any clearing after the snow ends. Thursday
also looks like a bitterly cold day with most areas remaining
below zero through the day. The good news is that some slight
moderation may move in for Thursday night as some clouds moving in
from the west may blanket the atmosphere just enough to keep things
milder.

East of the Divide and Sweetwater County...Today looks to be the
calm before the storm. All in all it looks like more of the same
with a gusty wind around Casper and chilly temperatures elsewhere.
The inversions have thinned somewhat, so temperatures should be a
bit milder. The basins are tricky though. For example, in Riverton,
on the west side of town, one spot made it to 23 yesterday, Just
4 miles away as the crow flies, it remained in the single digits.
For temperatures today, we have gone with the same logic as yesterday,
keep temperatures chilly. If it gets warmer, most people won't
complain.

The main event begins Wednesday as the push of the coldest Arctic
air now over British Columbia and Alberta begins to push southward
into northern Wyoming. This will likely mean falling daytime
temperatures for most of northern Wyoming and morning highs further
south. As for snowfall, the airmass is Arctic so it has very limited
moisture capacity. So, amounts should remain light. The exception
would be if any snowbands form. These are nearly impossible to
pinpoint this far out though. It will be a dry, powdery snow that
will blow around easily. And there will be a gusty wind
accompanying it. We thought about a winter weather advisory, but
since we feel the bitter cold temperatures will be the main story,
we decided not to, and will mention the snow in the wind chill
highlights. And speaking of the wind, many models show 700
millibar winds increasing to 50 knots or over across Sweetwater
County. With the aforementioned powerful jet moving in the enhance
downward momentum and the tight pressure gradient developing,
high winds are a possibility. We will hoist a high wind watch
across Sweetwater County and southern Lincoln county for this.
Travel is NOT advised Wednesday afternoon in this area as we will
likely have blowing snow and possible high wind. Interstate 80
could be a mess at this time. The snow should end for all areas by
midnight Wednesday.

This leads to the main story...the brutally cold air moving in for
around a 48 hour period. Wednesday looks really cold across much
of the area. And, with some breezy conditions lingering,
dangerously low wind chills look to be a decent possibility. We
have issued a wind chill watch across the central and south
zones starting Wed evening until Friday morning. There are a
couple of somewhat better developments though. The 700 millibar
temperatures are not quite as cold as yesterday for Wednesday
through Thursday night, bottoming out around minus 32 rather than
the minus 37 from yesterday. But saying that, it will still be
very cold. There is some uncertainty on exactly how cold it will
get though. The question for Wednesday night is cloud cover. The
southern half of the state may stay with clouds, holding temperatures
up somewhat. The best chance for clearing will be across the
north and that is where the coldest temps will be found. All
areas will stay below zero and well below zero for highs on
Thursday. As for Thursday night, the coldest will be lifting out
in some places. The central basins will still be very cold. In
addition, with flow turning southwest somewhat, areas like Casper
may see slowly rising temperatures at night as the wind increases.
So, there is uncertainty as to how long any wind chill warnings
need to go. Nevertheless, the next couple of days still look to be
some of the coldest we have seen in a while.

.LONG TERM...(Friday through Monday)
Issued at 330 AM MST Tue Dec 20 2022

Some moisture moves back into the west Friday and Friday night for
areas of light snow in the western mountains and far west valleys.
Dry weather is expected elsewhere Friday and Friday night. High
temperatures moderate some from Thursday's bitter cold highs.
Single digits and teens look good with some of the colder central
basins staying below zero. Lows Friday night will be in the single
digits and lower teens where the wind occurs. Central basins will
range from 10 to 15 below zero. Cloud cover in the western valleys
will help keep lows from dropping too far below zero. Saturday and
Sunday will see two weather systems pass through the area in a
northwest flow aloft. Most of the snow will occur in northwest WY
and over the Bighorn mountains. The Sunday system looks a little
stronger, so some light snow may occur in the lower elevations of
the north Sunday. Temperatures aloft warm quite a bit Saturday and
Sunday over the region, resulting in milder highs in the mountains
and most of the mixed locations where the wind occurs. Not sure
how much the western valleys and central basins will warm up
Saturday and Sunday. Kept some highs in the teens in the central
basins Saturday with lower 20s in the far west valleys. For
Sunday, have kept the central basins in the 20s as well as the
far west valleys. Monday looks mostly dry over the area with even
milder high temps. It will be windy in the wind corridor Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday)
Issued at 330 AM MST Tue Dec 20 2022

Light snow continues across KJAC this morning, and will continue
through the afternoon. Visibility reductions will be minimal as
snow remains light, but cigs lowering to MVFR to near IFR are
possible through this evening. Winds pick up at KRKS/KCPR and
KCOD, and will be gusty through early evening. Cloud cover outside
snowy areas will remain VFR with thickening high cirrus through
tonight. Some cig lowering will arrive late tonight, possibly
impacting western airports by 12Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 330 AM MST Tue Dec 20 2022

Mainly light snow will continue across the west today, but any heavy
snow should hold off until after midnight tonight and into
Wednesday. Dry conditions will continue East of the Divide today.
Southwest wind will continue from east of Rock Springs through
Casper, but wind should remain light to moderate elsewhere. Relative
humidity will remain above critical levels. Mixing and smoke
dispersal will be generally poor but locally fair to good in the
western mountains. An Arctic Front will drop southward on Wednesday
and usher in bitterly cold air for Wednesday and Thursday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

Winter Storm Warning until 11 PM MST Wednesday for WYZ012-013-
023-024.

Winter Weather Advisory until 5 PM MST Wednesday for WYZ001.

Winter Weather Advisory until 11 PM MST Wednesday for WYZ014-015.

Winter Weather Advisory from 5 AM Today until 11 PM MST Wednesday
for WYZ025.

Winter Weather Advisory from 5 AM Today until 5 PM MST Wednesday
for WYZ002.

Wind Chill Watch from late tonight through Friday afternoon for
WYZ003>006-010-011.

Wind Chill Watch from Wednesday afternoon through Friday morning
for WYZ007-016>020-022-028>030.

High Wind Watch from Wednesday morning through Wednesday
afternoon for WYZ027>030.

&&

SHORT TERM...Hattings
LONG TERM...AR
AVIATION...JS
FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 20, 2:25 AM MST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
225 AM MST Tue Dec 20 2022

WYZ001>020-022>030-211200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
225 AM MST Tue Dec 20 2022

...Winter Storm Warnings and Advisories are in effect through
Wednesday night in the western mountains and far west valleys...

...Wind Chill Watches are in effect from Wednesday through Friday
across much of the eastern two thirds of the area...

...High Wind Watch in effect for Sweetwater and southern Lincoln
Counties on Wednesday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Snow continuing in the west, with the heaviest snow expected after
midnight tonight. Please see Winter Weather products for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Significant snowfall continuing over the far west,
ending late. High winds possible across southern Wyoming.

Wednesday and Thursday...An arctic front will move over the area,
bringing widespread light snow and gusty wind Wednesday. Bitter
cold temperatures will impact areas east of the Divide and in the
south.

Friday...Slight moderation of temperatures, but still very cold,
especially along and east of the continental divide.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 extreme cold/wind chill, 8 winter storm. Local standard time, as filed.

Winter Storm, Jackson Hole

When
December 20, 5:00 AM MST to December 21, 3:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Snowfall amounts in the Jackson Valley ranged from 3 to 10 inches. The snow was accompanied by wind gusts as high as 68 mph at the Jackson Hole Airport which led to almost impossible travel conditions.

Winter Storm, Teton & Gros Ventre Mountains

When
December 20, 6:00 AM MST to December 21, 5:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Over a foot of snow fell in portions of the Tetons, with a maximum of 16 inches at the Jackson Hole Ski Resort. High winds in excess of 60 mph also accompanied the snow in the high terrain.

Winter Storm, Salt River & Wyoming Ranges

When
December 20, 8:00 PM MST to December 21, 11:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

At Commissary Ridge, 13 inches of new snow was measured.

Winter Storm, Star Valley

When
December 21, 12:00 AM MST to 6:00 PM MST
Where
Star Valley forecast zone
Reported by
Mesonet
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Anywhere from 3 to 12 inches of snow fell in the Star Valley, with the maximum amounts in the foothills. The snow was accompanied by winds as strong as 52 mph that made travel extremely difficult.

Extreme Cold/Wind Chill, Absaroka Mountains

When
December 21, 5:00 AM MST to December 23, 11:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
Department of Highways
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Dangerously cold wind chill temperatures occurred in the Absarokas. The coldest wind chill temperatures recorded was minus 61 along Chief Joseph Highway on the evening on December 21st.

Extreme Cold/Wind Chill, Cody Foothills

When
December 21, 5:00 AM MST to December 23, 11:00 AM MST
Where
Cody Foothills forecast zone
Reported by
AWOS
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Dangerously cold temperatures occurred throughout the Cody Foothills. Wind chills dropped as low as 60 below zero in Cody and minus 50 at the Cody airport on the night of December 21st and 22nd. A period of heavy snow and strong wind followed the Arctic Front Passage resulting in near impossible travel conditions.

Extreme Cold/Wind Chill, North Big Horn Basin

When
December 21, 5:00 AM MST to 11:00 AM MST
Where
North Big Horn Basin forecast zone
Reported by
ASOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills occurred in the Northern Big Horn Basin. The coldest wind chill temperatures recorded were minus 58 at the Powell Airport and minus 55 at the Greybull airport. The towns of Cowley, Basin and Greybull saw low temperatures fall to 35 below zero. A period of snow with winds as high as 64 mph accompanied the passage of the Arctic Front bringing nearly impossible travel conditions.

Extreme Cold/Wind Chill, Southwest Big Horn Basin

When
December 21, 5:00 AM MST to December 23, 10:00 AM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
Mesonet
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Bitterly cold wind chill temperatures occurred in the southwestern Bighorn Basin. Kirby was the cold spot with a low temperature of 39 below zero and a wind chill temperature of 48 below zero.

Extreme Cold/Wind Chill, Southeast Big Horn Basin

When
December 21, 5:00 AM MST to December 23, 11:00 AM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
ASOS
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chill temperatures occurred in the southeast Big Horn Basin. The low temperature of minus 41 was the 6th coldest temperature ever recorded at the site. The wind chill temperature at the airport dropped to 60 below zero. The Arctic Front was accompanied by a period of snow and wind gusts over 50 mph that brought travel to a standstill for a time.

Extreme Cold/Wind Chill, Owl Creek & Bridger Mountains

When
December 21, 5:00 AM MST to December 23, 11:00 AM MST
Where
Owl Creek & Bridger Mountains forecast zone
Reported by
Mesonet
Coordinates
43.241, -107.957 (the zone’s center; the record gives no point)

Temperatures fell as low as 29 below zero with a wind chill down to 50 below zero 10 miles south of Meeteetse.

Extreme Cold/Wind Chill, Bighorn Mountains West

When
December 21, 5:00 AM MST to December 23, 11:00 AM MST
Where
Bighorn Mountains West forecast zone
Reported by
Mesonet
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

Extremely cold temperatures occurred in the western Bighorn Range. Temperatures dropped as low as 44 below zero with wind chill temperatures as low as 64 below zero at a WYDOT weather sensor east of Ten Sleep.

Extreme Cold/Wind Chill, Bighorn Mountains Southeast

When
December 21, 5:00 AM MST to December 23, 11:00 AM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
Mesonet
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Temperatures fell as low as minus 38 in the southeastern Bighorn Mountains with wind chill temperatures as low as 56 below zero to the southwest of Barnum.

Extreme Cold/Wind Chill, Northeast Johnson County

When
December 21, 5:00 AM MST to December 23, 11:00 AM MST
Where
Northeast Johnson County forecast zone
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Wind chill temperatures under 50 below zero occurred in several locations, including 55 at the Johnson County airport and 57 below near Story. The lowest air temperature recorded was minus 38 degrees.

Extreme Cold/Wind Chill, Southeast Johnson County

When
December 21, 5:00 AM MST to December 23, 11:00 AM MST
Where
Southeast Johnson County forecast zone
Reported by
Department of Highways
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Extremely cold temperatures occurred in southern Johnson County. A low of minus 43 was reported southwest of Kaycee with minus 39 reported in town. Wind chill temperatures fell as low as minus 55 along Interstate 25 to the north of Kaycee.

Winter Storm, South Lincoln County

When
December 21, 7:00 AM MST to 11:00 PM MST
Where
South Lincoln County forecast zone
Reported by
COOP Observer
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

A combination of a period of heavy snow and winds gusting as high as 51 mph brought almost impossible travel conditions for a time.

Winter Storm, Rock Springs & Green River

When
December 21, 10:00 AM MST to December 22, 12:00 AM MST
Where
Rock Springs & Green River forecast zone
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

An Arctic Front dropping southward brought snow squalls to much of Sweetwater County. A period of heavy snow accompanied by wind gusting as high as 56 mph brought near zero visibility along with the closure of Interstate 80.

Winter Storm, East Sweetwater County

When
December 21, 10:00 AM MST to December 22, 1:00 AM MST
Where
East Sweetwater County forecast zone
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

An Arctic Front dropping southward brought snow squalls to much of Sweetwater County. Very strong wind accompanied the snow squalls with a maximum wind gust of 75 mph reported at the Sweetwater County airport. Wind gusts over 50 mph were reported along Interstate 80 to the Carbon County line. The result was nearly impossible travel with most of Interstate 80 being closed for over a day.

Winter Storm, Flaming Gorge

When
December 21, 10:00 AM MST to December 22, 1:00 AM MST
Where
Flaming Gorge forecast zone
Reported by
Department of Highways
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

An Arctic Front dropping southward brought snow squalls to much of Sweetwater County. Very strong wind accompanied the snow squalls. The result was nearly impossible travel with state and local highways closed for over a day.

Extreme Cold/Wind Chill, Yellowstone National Park

When
December 21, 11:00 AM MST to December 23, 11:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
Mesonet
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Temperatures well under 30 below in much of Yellowstone National Park. The lowest temperatures recorded was 45 below zero at Grant Village with the lowest wind chill of 53 below zero at Lake Yellowstone.

Extreme Cold/Wind Chill, Upper Wind River Basin

When
December 21, 11:00 AM MST to December 23, 11:00 AM MST
Where
Upper Wind River Basin forecast zone
Reported by
AWOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

There were widespread reports of low temperatures below 30 below, including minus 33 at the Dubois airport and minus 38 to the southeast of Dubois. The Arctic Front was accompanied by wind gusts as high as 64 mph and a period of heavy snow that brought travel to a stand still.

Extreme Cold/Wind Chill, Wind River Basin

When
December 21, 11:00 AM MST to December 23, 11:00 AM MST
Where
Wind River Basin forecast zone
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

An all time low temperature occurred at the Riverton Airport, with a low of minus 31. In the city of Riverton, cold air pooled and brought low temperatures as low as minus 43 in town. Wind chill temperatures dropped as low as minus 58 at Pavillion. The Arctic Front was accompanied by a period of heavy snow and wind gusting as high as 59 mph that brought near zero visibility and almost impossible travel conditons.

Extreme Cold/Wind Chill, Lander Foothills

When
December 21, 11:00 AM MST to December 23, 11:00 AM MST
Where
Lander Foothills forecast zone
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A wind chill temperature of minus 48 occurred at the Lander airport with some areas as low as 54 below zero. An air temperature of minus 47 occurred to in Lyons Valley with Hudson falling to minus 42 and minus 32 at the Lander Airport. A period of snow with wind gusts as high as 54 mph brought extremely difficult travel conditions for a time.

Extreme Cold/Wind Chill, Green Mountains & Rattlesnake Range

When
December 21, 11:00 AM MST to December 23, 11:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Bitterly cold weather occurred in the Green and Rattlesnake Mountains. Jeffrey City recorded a low temperature of minus 39 with a wind chill temperature of minus 51. Wind gusts as high as 65 mph and a period of heavy snow occurred with the frontal passage that brought the closure of Highway 287 for a couple of days.

Extreme Cold/Wind Chill, Natrona County Lower Elevations

When
December 21, 11:00 AM MST to December 23, 11:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Extreme cold occurred throughout Natrona County. The low temperature at the Natrona County Airport fell to minus 42, which is an all time low record. The wind chill temperatures fell to 61 below zero. A period of heavy snow with Arctic Front was accompanied by wind gusts as high as 71 mph that brought travel to a standstill.

Extreme Cold/Wind Chill, Casper Mountain

When
December 21, 11:00 AM MST to December 23, 11:00 AM MST
Where
Casper Mountain forecast zone
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Bitterly cold temperatures occurred on Casper Mountain with wind chill temperatures as low as minus 55 and air temperatures as low as minus 35.

Extreme Cold/Wind Chill, East Sweetwater County

When
December 21, 6:00 PM MST to December 23, 8:00 AM MST
Where
East Sweetwater County forecast zone
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Bitterly cold temperatures occurred in Eastern Sweetwater County, especially eastern portions of the zone. Low temperatures fell as low as minus 31. The lowest wind chill temperature recorded was minus 52 at Point of Rocks with minus 49 at Continental Divide.

Extreme Cold/Wind Chill, Flaming Gorge

When
December 21, 7:00 PM MST to December 23, 8:00 AM MST
Where
Flaming Gorge forecast zone
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Wind chill temperatures fell as low as 40 below zero.

Extreme Cold/Wind Chill, Rock Springs & Green River

When
December 21, 8:00 PM MST to December 23, 8:00 AM MST
Where
Rock Springs & Green River forecast zone
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Wind chill temperatures fell as low as minus 40 in Green River, with low temperatures as low as minus 20.

Extreme Cold/Wind Chill, Teton & Gros Ventre Mountains

When
December 21, 9:00 PM MST to December 22, 11:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Mesonet
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Five weather sensors in the high terrain across the Teton and Gros Ventre Mountains recorded wind chills under 40 below zero. The coldest recorded wind chill was 50 below around 7am MST on Dec 22.

Extreme Cold/Wind Chill, Jackson Hole

When
December 21, 9:00 PM MST to December 22, 11:00 AM MST
Where
Jackson Hole forecast zone
Reported by
ASOS
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Jackson Hole Airport ASOS recorded a wind chill of 41 below around 8am MST on Dec 22.

Extreme Cold/Wind Chill, Upper Green River Basin Foothills

When
December 21, 9:00 PM MST to December 22, 11:00 AM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Mesonet
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

In the foothills near Daniel WY, a weather sensor recorded a wind chill of 42 below around 8am MST on Dec 22.

Extreme Cold/Wind Chill, Upper Green River Basin

When
December 21, 9:00 PM MST to December 22, 11:00 AM MST
Where
Upper Green River Basin forecast zone
Reported by
Mesonet
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

A weather sensor in the town of Daniel WY recorded a wind chill of 43 below zero around 7am MST on Dec 22.

Extreme Cold/Wind Chill, Wind River Mountains West

When
December 21, 11:00 PM MST to December 22, 12:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Wind chill temperatures fell as low as minus 39 in the western Wind River Mountains.

Extreme Cold/Wind Chill, Wind River Mountains East

When
December 21, 11:00 PM MST to December 22, 11:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Wind chill temperatures fell as low as 48 below near in Sinks Canyon State Park with air temperatures as low as minus 29. Strong wind occurred following the Arctic Front passage with wind gusts as high as 86 mph at Red Canyon along South Pass. The wind plus accompanying wind brought very difficult travel conditions including the closure of Wyoming State Route 28 over South Pass.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072214, 1072213, 1072224, 1072223, 1072203, 1072204, 1072205, 1072206, 1072207, 1072208, 1072209, 1072210, 1072211, 1072212, 1072226, 1072232, 1072233, 1073544, 1072202, 1072217, 1072218, 1072219, 1072220, 1072221, 1072222, 1072235, 1072244, 1072228, 1073635, 1073636, 1073638, 1073640, 1072215, 1072216.